Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper level low dropped into the southwestern U.S. and moved into Texas. This brought an unusually strong early season cold front creating strong winds at Guadalupe Pass that lasted in excess of 24 hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 25, 11:24 PM CST, 2 hours 36 minutes earlier.
Area forecast discussion, Oct 25, 11:24 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1224 AM CDT Mon Oct 26 2020
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
IFR CIGS are expected at KMAF and KHOB the next 24 hours with
MVFR CIGS elsewhere. For now will keep precipitation out of the
terminals as confidence is not high enough to mention at this
time. Will amend as necessary.
12
&&
.PREV DISCUSSION... /issued 449 PM CDT Sun Oct 25 2020/
DISCUSSION...
See 00Z Aviation Discussion below.
AVIATION...
Area radars/mesoanalysis and a peek out the window shows fropa
just occurred at KMAF, bringing pleasant MVFR BLDU in its wake.
Upstream obs suggest cigs will crater rapidly over the next 12
hours or so, w/forecast soundings taking KMAF/KHOB to LIFR by
sunrise, and IFR most other terminals. Due to the strength of the
front, conditions should not improve much through the end of the
forecast period, at least not for the NE terminals. Precip chances
w/the incoming trough are not high enough for a mention attm.
PREV DISCUSSION... /issued 407 PM CDT Sun Oct 25 2020/
DISCUSSION...
.WINTER STORM TO IMPACT THE AREA MONDAY NIGHT THROUGH WEDNESDAY...
A strong upper-level storm system combined with an arctic air mass
near the sfc will set the stage for a wintry mix across our region
beginning Monday night and lasting through mid-week. Now is the time
to make preparations because travel may be greatly impacted,
especially for areas that receive any amount of accumulating ice.
As of 400 PM CDT, a cold front is already through the NE Permian
Basin and now approaching MAF. Temperatures are falling into the
50s and 60s directly north of the boundary with 80s and 90s to
the south. The arctic air is still sitting N of Amarillo and will
make a push towards West TX and SE NM late tomorrow. Temperatures
will continue to fall behind the front through the rest of tonight
as CAA occurs and low clouds move in. Not much rise in the
mercury is expected during the day tomorrow, if at all, except
across the Big Bend region as the shallow cold air damns up
against the higher terrain.
Meanwhile, an upper level trof which is now beginning to dig over
the Western CONUS is projected to deepen into a cutoff low over
AZ/NM throughout the day tomorrow. This low will move INVOF the
TX/NM state line around 12Z Wednesday. As it does so, deep lift
ahead of this feature will overspread the shallow cold airmass at
the sfc. Light Precipitation should begin late tonight as upglide
behind the frontal boundary commences. Precipitation will be rain
or drizzle as temperatures remain above freezing tonight and
tomorrow. However, by tomorrow night into Tuesday morning, a
reinforcing shot of cold arctic air will arrive and that is when
our winter precipitation begins. We have gone ahead and issued a
Winter Storm Watch for most of West Texas and southeast New Mexico
beginning tomorrow night and lasting through Wednesday morning
and a High Wind Watch for Guadalupe Pass. During this time period,
we will most likely see rain transition to freezing rain from N
to S with accumulating ice possible along and N of I-10. A hard
freeze is expected as far south as HWY 90 in N Brewster County by
Tuesday morning. Thus, a Freeze Watch has also been issued for
most of the region except for the Big Bend area.
Latest model runs indicated a decent swath of accumulating ice
will be possible mainly along and N of I-20 from MAF to SNK by
early Tuesday morning. This could make travel difficult or near
impossible, especially if temperatures do not rise above freezing
during the day Tuesday. As the upper low moves over the region
Tuesday night into Wednesday, another round of wintry precipitation
is possible. Forecast soundings now indicate a transition to snow
across the W Permian Basin into portions of southeast NM early
Wednesday. If and when this occurs, there could be a few inches of
accumulating snow across these areas before everything comes to a
close Wednesday afternoon.
After Wednesday, temperatures will rebound to near normal by this
weekend with dry weather returning and it looks like we will not
have to deal with winter weather again for a while.
-Salerno
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 41 30 35 32 / 50 80 80 80
Carlsbad 42 26 32 28 / 20 60 70 60
Dryden 62 37 47 35 / 20 50 40 30
Fort Stockton 48 27 34 30 / 20 60 60 50
Guadalupe Pass 43 18 29 24 / 20 50 60 40
Hobbs 35 23 30 26 / 30 80 70 70
Marfa 57 27 38 23 / 0 20 30 30
Midland Intl Airport 41 28 32 29 / 30 80 70 80
Odessa 42 27 33 28 / 30 80 70 80
Wink 44 29 35 27 / 20 70 70 70
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Freeze Watch from Monday evening through Tuesday morning for
Central Lea County-Eddy County Plains-Guadalupe Mountains
of Eddy County-Northern Lea County-Southern Lea County.
Winter Storm Watch from Monday evening through late Tuesday
night for Central Lea County-Eddy County Plains-Guadalupe
Mountains of Eddy County-Northern Lea County-Southern Lea
County.
TX...Freeze Watch from this evening through Tuesday morning for
Andrews-Borden-Central Brewster County-Chinati Mountains-
Crane-Davis Mountains-Davis Mountains Foothills-Dawson-
Eastern Culberson County-Ector-Gaines-Glasscock-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
Reagan-Reeves County Plains-Scurry-Upton-Van Horn and
Highway 54 Corridor-Ward-Winkler.
Winter Storm Watch from this evening through Wednesday morning
for Andrews-Borden-Crane-Davis Mountains-Davis Mountains
Foothills-Dawson-Eastern Culberson County-Ector-Gaines-
Glasscock-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Howard-Loving-Martin-Midland-Mitchell-
Pecos-Reagan-Reeves County Plains-Scurry-Upton-Van Horn and
Highway 54 Corridor-Ward-Winkler.
High Wind Watch from Monday evening through Tuesday morning for
Guadalupe and Delaware Mountains.
&&
99/99/12Hazardous weather outlook, Oct 25, 2:12 PM CST, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
312 PM CDT Sun Oct 25 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-262015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
312 PM CDT Sun Oct 25 2020 /212 PM MDT Sun Oct 25 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
Unseasonably warm, dry and breezy conditions will result in near
critical fire weather conditions this afternoon across the mountains
and adjacent plains.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A strong cold front Sunday night will usher in record cold
temperatures early this week. A widespread freeze is likely Tuesday
morning. A Freeze Watch has been issued for much of the forecast area
beginning Monday night.
A wintry mix of precipitation is likely across portions of West
Texas and Southeast New Mexico late Sunday night through Wednesday
morning that could produce significant ice accumulations with impacts
to trees, power lines, and roads, especially across the Permian
Basin of West Texas. A Winter Storm Watch has been issued for Monday
night through Wednesday morning as a result.
High Winds will be possible across the Guadalupe Pass behind the cold
front Monday night into early Tuesday morning. A High Wind Watch has
been issued to cover for the threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated currently. However, activation
likely Monday night through Wednesday morning.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- October 26, 2:00 AM CST to October 27, 1:00 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Oklahoma, October 26 to 28, 20201 death · $4,000 · 35 events
- Ice Storm and Winter Storm in Texas, October 26 to 29, 20201 death · 21 events
- Cold in Minnesota, October 26, 20201 death · 1 event
- Debris Flow in Alaska, October 26, 2020$4.3 million · 1 event
- High Wind in California, October 26, 2020$40,000 · 2 events
- Wildfire and High Wind in California, October 26 to 31, 20202 injured · 73 kt wind · 4 events
- Ice Storm and Winter Weather in Texas, October 26 to 28, 202017 events
- Cold in Wyoming, October 26, 202014 events
- Rip Current in Florida, October 26, 20201 injured · 1 event
- Heavy Rain in Hawaii, October 26 to 28, 20209 events
- High Wind in California, October 26, 202083 kt wind · 6 events
- Ice Storm in Texas, October 26 to 28, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920565.